Alabama, 2005

Heat in Alabama, September 20, 2005

September 20, 2005 · NWS MOB · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 20, 3:55 AM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Sep 20, 3:55 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
455 AM CDT TUE SEP 20 2005

.SHORT TERM (TODAY AND TONIGHT)...
NOT MUCH CHANGE IN THE SHORT TERM.  LARGE 598 DM RIDGE EXTENDING
FROM CENTRAL TEXAS INTO MISSISSIPPI AND DECENT CAP ABOVE 10 KFT WILL
KEEP CONVECTION TO A MINIMUM ACROSS THE AREA TODAY.  WHILE WE WONT
TOTALLY RULE OUT A STRAY SHOWER...WE WONT REPRESENT RAIN CHANCES IN
THE FORECAST TODAY WITH CHANCES LESS THAN 10 PERCENT ACROSS THE
BOARD.  ADVERTISED MAX TEMPS TODAY ARE GENERALLY CLOSER TO THE MET
MOS NUMBERS WITH MID 90S VIRTUALLY EVERYWHERE.  /05

&&

.LONG TERM (WEDNESDAY THROUGH NEXT TUESDAY)...
KEEPING A CLOSE WATCH ON RITA...CURRENTLY JUST BELOW HURRICANE
STRENGTH EARLY THIS MORNING.  RITA IS EXPECTED TO BECOME A STRONG
HURRICANCE AS IT CROSSES INTO THE CENTRAL GULF ON WEDNESDAY.  THE
OFFICIAL NHC FORECAST TAKES RITA SOUTH OF OUR AREA AND EVENTUALLY
INTO THE MID TEXAS COAST.  THIS IS PREDICATED ON THE MIDLEVEL RIDGE
OVER THE SOUTHEAST STEERING RITA WESTWARD THROUGH MIDWEEK BEFORE
SHIFTING FURTHER TO THE EAST.  BASED ON THE LATEST OFFICIAL FORECAST
TRACK...WE BRING THE GRADIENT WINDS UP OVER THE COASTAL WATERS
STARTING WEDNESDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
ADVERTISED OVER THE SOUTHERN HALF OF THE FORECAST AREA THURSDAY AND
FRIDAY.  WE HAVE ANOTHER INCREASE IN RAIN CHANCES LATE IN THE
WEEKEND AS THE REMNANTS OF RITA PASSES NORTH OF OUR AREA AND A WEAK
TROUGH/MOISTURE GRADIENT MOVES ACROSS.  /05

&&

.MARINE...
EASTERLY WINDS AND SEAS WILL STEADILY BUILD LATER TONIGHT AND
WEDNESDAY AND CONTINUE THROUGH EARLY THIS WEEKEND AS RITA BEGINS TO
MOVE INTO THE SE GULF. CURRENT GFS/WNAWAVE DATA DEPICTS SLIGHTLY
HIGHER SEAS THAN EARLIER ANTICIPATED AS THE SYSTEM MOVES INTO THE SE
GULF AND BUILDS. BELIEVE THE MAIN CONCERN WITH THIS INITIAL MOTION
OVER THE GULF WILL BE THE ONSET OR TIMING OF LARGER SWELLS POSSIBLY
REACHING THE NORTH CENTRAL GULF BY EARLY AS 18Z WED. ATTM...WE LET
THE NEXT SHIFT DECIDE ON THE ISSUANCE OF A HEAVY SURF ADVISORY AS
RITA CONTINUES TO NEAR THE SE GULF.  /32

&&

.FIRE...
NO OFFICIAL RED FLAG WARNINGS (NOT MEETING LOCAL REQUIREMENTS IN
EACH STATE)...HOWEVER BURNING IS NOT RECOMMENDED GIVEN DRY
CONDITIONS.  ALABAMA AND MISSISSIPPI HAVE BURN BANS IN EFFECT FOR
SEVERAL ZONES.  PLEASE REFER TO EACH STATES FORESTRY AGENCY FOR
SPECIFIC INFORMATION.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      97  73  95  74 /   0   0  10  20
PENSACOLA   95  76  91  74 /   0   0  20  20
DESTIN      96  77  89  75 /   0  05  30  30
EVERGREEN   96  69  94  70 /   0   0  20  20
WAYNESBORO  97  69  95  71 /   0   0  05  10
CAMDEN      97  69  93  71 /   0   0  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Sep 20, 4:00 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT TUE SEP 20 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-202330-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT TUE SEP 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

DRY AIR ACROSS THE REGION CONTINUES TO BRING AN INCREASED RISK OF
WILDFIRES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...

TROPICAL STORM RITA IS FORECAST TO MOVE INTO THE SOUTHEAST GULF AS
A HURRICANE BY EARLY WEDNESDAY AND CONTINUE MOVING WEST TOWARD THE
MIDDLE AND LOWER TEXAS COAST THROUGH FRIDAY. AS A RESULT WINDS AND
SEAS WILL BEGIN TO BUILD OVER THE NORTH CENTRAL GULF BEGINNING LATE
TONIGHT OR EARLY WEDNESDAY...POSSIBLY GIVING WAY TO DANGEROUS SURF
CONDITIONS ALONG THE IMMEDIATE COAST OF NORTHWEST FLORIDA AND
ALABAMA BEGINNING EARLY WEDNESDAY AFTERNOON. REFER TO THE LATEST
ADVISORIES FROM THE NATIONAL HURRICANE CENTER CONCERNING TROPICAL
STORM RITA. THE PASSAGE OF RITA THROUGH THE SOUTH CENTRAL GULF MAY
ALSO AFFECT RECOVERY EFFORTS ALONG THE COAST OF ALABAMA AND
NORTHWEST FLORIDA...SO ALL INTERESTS ARE ADVISED TO REMAIN ALERT AND
PLAN RECOVERY EFFORTS ACCORDINGLY

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS IS NOT EXPECTED THROUGH
TONIGHT.

Event by event

1 heat. Local standard time, as filed.

Heat, Lower Mobile

When
September 20, 11:30 AM CST to 2:00 PM CST
Where
Lower Mobile forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

A two year old girl was accidently left in a closed vehicle for two and half hours. The girl was discovered and taken to a local hospital where she died. Afternoon temperatures climbed into the middle 90s across the area that day. It was estimated that the temperature inside the vehicle climbed to near 145 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Lower Mobile2005-09-202FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475491.